Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 192, NWS La Crosse, WI

June 28, 1998Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 1998, 1:08 AM CDT for Grant County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1998, 1:08 AM CDT (06:08 UTC)
Expired
Jun 28, 1998, 2:10 AM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:00 AM CDTThunderstorm WindLancaster, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4171 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 280609
SVRLSE
WIC043-280710-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
108 AM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 210 AM CDT

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES NORTH OF DUBUQUE...NEAR CASSVILE...
  MOVpING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKVILLE AROUND 140 AM
  PLATTEVILLE AROUND 150 AM

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND
AWAY FROM WINDOWS!

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 2:50 PM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT JUN 27 1998

FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD
POTENTIAL....

18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
WI/IL...MN/IA BORDERS.  LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF
THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS
AFTERNOON.  AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH
MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE
BOUNDARY IN IA.  PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG
INDICATED ALONG/SOUTH OF THE BOUNDARY.

12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST
NIGHT.  INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN
THE AREA OF BEST LOW LEVEL COVERGENCE.  CONVECTION TO THEN DEVELOP/MOVE
EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE
POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY.  WEAK VORT LOBE AND
SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS
MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR
TONIGHT.  WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA
LIKELY TO BE CLOSER TO THE BOUNDARY.

FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA.
PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS
EVENING.  WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH
POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING
AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE
FORECAST AREA WARRENTED AGAIN TONIGHT.

PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN
POPS.  PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS.  COOLER
FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS.

RRS

In the hours before

Local storm report, Jun 27, 11:36 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    RACINE                    MN   WIND DAMAGE
06/27/98   MOWER                          NUMEROUS TREES DOWN

0755 PM    BUFFALO CITY              WI   WIND DAMAGE
06/27/98   BUFFALO                        NUMEROUS TREES DOWN

0755 PM    COCHRANE                  WI   WIND DAMAGE
06/27/98   BUFFALO                        NUMEROUS TREES DOWN

0755 PM    FOUNTAIN CITY             WI   WIND DAMAGE
06/27/98   BUFFALO                        NUMEROUS TREES DOWN

0755 PM    HARMONY                   MN   70 MPH WIND GUST
06/27/98   FILLMORE

0800 PM    HARMONY                   MN   FLOODING
06/27/98   FILLMORE                       STREET FLOODING

0825 PM    TREMPEALEAU               WI   70 MPH WIND GUST
06/27/98   TREMPEALEAU

0830 PM    ARCADIA                   WI   70 MPH WIND GUST
06/27/98   TREMPEALEAU

0845 PM    LA CROSSE NWSO            WI   62 MPH WIND GUST
06/27/98   LA CROSSE

0856 PM    LA CROSSE                 WI   FLOODING
06/27/98   LA CROSSE                      STREET FLOODING

0856 PM    STODDARD                  WI   WIND DAMAGE
06/27/98   VERNON                         SEVERAL TREES DOWN

0900 PM    DECORAH                   IA   FLOODING
06/27/98   WINNESHIEK                     STREET FLOODING

0915 PM    BURR OAK                  IA   WIND DAMAGE
06/27/98   WINNESHIEK                     TREES DOWN

0915 PM    DECORAH                   IA   WIND DAMAGE
06/27/98   WINNESHIEK                     TREES DOWN

0924 PM    NEW HAMPTON               IA   FLOODING
06/27/98   CHICKASAW                      STREET FLOODING

0936 PM    FOUR CORNERS              WI   90 MPH WIND GUST
06/27/98   MONROE

0936 PM    FOUR CORNERS              WI   WIND DAMAGE
06/27/98   MONROE                         TREES DOWN

0940 PM    TOMAH                     WI   80 MPH WIND GUST
06/27/98   MONROE

0945 PM    MAUSTON                   WI   WIND DAMAGE
06/27/98   JUNEAU                         TREES DOWN

0945 PM    ELROY                     WI   75 MPH WIND GUST
06/27/98   JUNEAU

NELSON
Special weather statement, Jun 28, 12:01 AM CDT, 1 hour 7 minutes before
WIZ017-280800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT SUN JUN 28 1998

...STRONG WINDS ACROSS NORTH CENTRAL WISCONSIN...

STRONG SOUTHEAST WINDS AT 20 TO 35 MPH WITH GUSTS TO 45 MPH HAVE
BEEN OCCURRING ACROSS NORTH CENTRAL WISCONSIN. WINDS GUSTED
TO 45 MPH IN MEDFORD AS OF MIDNIGHT.

THESE STRONG WINDS ARE IN THE WAKE OF THUNDESTORMS THAT HAVE MOVED
OUT OF THE AREA AND SHOULD CONTINUE INTO THE EARLY MORNING HJOURS.

THE STRONG WINDS MAY CAUSE POWER DISRUPTIONS...HAZARDS TO
TRAILERS AND HIGH PROFILE VEHICLES ESPECIALLY ON NORTH-SOUTH
HIGHWAYS.

THOMPSON
Local storm report, Jun 28, 12:02 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1202 AM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MELROSE                   WI   WIND DAMAGE
06/26/98   JACKSON                        TREES DOWN

0648 PM    4 W HAYFIELD              MN   1 INCH HAIL
06/27/98   DODGE

0802 PM    3 E RICEVILLE             IA   TORNADO
06/27/98   HOWARD                         UNCONFIRMED

0845 PM    3 N STODDARD              WI   WIND DAMAGE
06/27/98   VERNON                         TREES DOWN

0845 PM    3 N STODDARD              WI   60 MPH WIND GUST
06/27/98   VERNON

0854 PM    3 E BANGOR                WI   60 MPH WIND GUST
06/27/98   MONROE

0858 PM    VIROQUA                   WI   60 MPH WIND GUST
06/27/98   VERNON

0858 PM    VIROQUA                   WI   FUNNEL CLOUD
06/27/98   VERNON

0858 PM    2 W ST JOSEPH             WI   60 MPH WIND GUST
06/27/98   LA CROSSE

0858 PM    2 W ST JOSEPH             WI   WIND DAMAGE
06/27/98   LA CROSSE                      SEVERAL TREES DOWN

0901 PM    TREMPEALEAU               WI   WIND DAMAGE
06/27/98   TREMPEALEAU                    FEW TREES DOWN

0901 PM    2 S LA CROSSE             WI   60 MPH WIND GUST
06/27/98   LA CROSSE

0909 PM    FOUR CORNERS              WI   79 MPH WIND GUST
06/27/98   MONROE

0929 PM    YUBA                      WI   WIND DAMAGE
06/27/98   RICHLAND                       POWER LINES DOWN

0940 PM    ELROY                     WI   75 MPH WIND GUST
06/27/98   JUNEAU

0940 PM    UNION CENTER              WI   WIND DAMAGE
06/27/98   JUNEAU                         NUMEROUS TREES DOWN

0941 PM    TOMAH COURT HOUSE         WI   80 MPH WIND GUST
06/27/98   MONROE

0942 PM    2 E MAUSTON               WI   FUNNEL CLOUD
06/27/98   ADAMS

0942 PM    4 N TOMAH                 WI   90 MPH WIND GUST
06/27/98   MONROE

1000 PM    ACROSS COUNTY             WI   WIND DAMAGE
06/27/98   VERNON                         NUMEROUS STRUCTURES DAMAGED
     B                                     NUMEROUS TREES DOWN

NELSON
Special weather statement, Jun 28, 12:27 AM CDT, 41 minutes before
IAZ030-WIZ061-280630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1227 AM CDT SUN JUN 28 1998

...STRONG THUNDERSTORMS WERE ROLLING THROUGH AREAS NORTH OF
DUBUQUE...

AT 1225 AM...RADAR SHOWED STRONG THUNDERSTORMS ABOUT 25 MILES
SOUTHEAST OF DECORAH...MOVING EAST. THESE STORMS WILL MOVE THROUGH
CLAYTON COUNTY IN NORTHEAST IOWA...AND INTO GRANT COUNTY IN
SOUTHWEST WISCONSIN.

WIND GUSTS AS HIGH AS 45 MPH ARE POSSIBLE...ALONG WITH VERY HEAVY
RAIN. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER WITH THESE
STORMS...BUT TORRENTIAL RAINS MAY LEAD TO FLOODING PROBLEMS.
Local storm report, Jun 28, 12:32 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    AUSTIN ARPT               MN   93 MPH WIND GUST
06/27/98   MOWER

0730 PM    ORONOCO                   MN   TORNADO
06/27/98   OLMSTED                        UNCONFIRMED

0732 PM    ROCHESTER                 MN   80 MPH WIND GUST
06/27/98   OLMSTED

0740 PM    SPRING VALLEY             MN   1.75 INCH HAIL
06/27/98   FILLMORE

0805 PM    CRESCO                    IA   WIND DAMAGE
06/27/98   HOWARD                         LARGE TREES DOWN

0808 PM    2 W CRESCO                IA   TORNADO
06/27/98   HOWARD

0830 PM    WINONA                    MN   75 MPH WIND GUST
06/27/98   WINONA

0839 PM    STODDARD                  WI   70 MPH WIND GUST
06/27/98   VERNON

0839 PM    HOKAH                     MN   70 MPH WIND GUST
06/27/98   HOUSTON

0842 PM    LA CROSSE                 WI   70 MPH WIND GUST
06/27/98   LA CROSSE

0900 PM    GOOSE ISLAND              WI   WIND DAMAGE
06/27/98   LA CROSSE                      NUMEROUS TREES DOWN

0900 PM    ST ANSGAR                 IA   WIND DAMAGE
06/27/98   MITCHELL                       TREES DOWN

0915 PM    ARKDALE                   WI   70 MPH WIND GUST
06/27/98   ADAMS

0926 PM    FORT MC COY               WI   60 MPH WIND GUST
06/27/98   MONROE

0930 PM    NEWRY                     WI   WIND DAMAGE
06/27/98   VERNON                         STRUCTURAL DAMAGE

0955 PM    MELROSE                   WI   WIND DAMAGE
06/27/98   JACKSON                        TREES DOWN

0955 PM    NORTH BEND                WI   WIND DAMAGE
06/27/98   JACKSON                        TREES DOWN STRUCTURAL
                                          DAMAGE SEMI FLIPPED OVER
                                          HOUSE ROOF ON HWY 54

1013 PM    LYNDON STATION            WI   FUNNEL CLOUD
06/27/98   JUNEAU

1016 PM    NECEDAH                   WI   FUNNEL CLOUD
06/27/98   JUNEAU

1117 PM    4 NE WEST UNION           IA   .75 INCH HAIL
06/27/98   FAYETTE

NELSON
Local storm report, Jun 28, 12:44 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 AM CDT SUN JUN 28 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    NEAR MCINTIRE             IA   WIND DAMAGE
06/27/98   MITCHELL                       FARM BUILDINGS DOWN

0830 PM    ACROSS COUNTY             MN   WIND DAMAGE
06/27/98   HOUSTON                        TREES DOWN

0839 PM    LA CRESENT                MN   WIND DAMAGE
06/27/98   HOUSTON                        TREES DOWN

0839 PM    6 N RICEVILLE             IA   WIND DAMAGE
06/27/98   HOWARD                         TREES DOWN BARN IN MIDDLE
                                          OF COUNTY ROAD V10

0900 PM    ST ANSGAR                 IA   1.75 INCH HAIL
06/27/98   MITCHELL

0910 PM    CASHTON                   WI   WIND DAMAGE
06/27/98   MONROE                         TREES DOWN STRUCTURES DOWN

NELSON/STRUVER/LUSSKY/SHEA/THOMPSON/STANGELAND/SWERMAN/PABST/KING/RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:35 PM CDTSevere Thunderstorm WarningARXBuffalo70 min
Jun 27, 8:04 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau86 min
Jun 27, 8:04 PM CDTSevere Thunderstorm WarningARXVernon86 min
Jun 27, 8:21 PM CDTSevere Thunderstorm WarningARXCrawford69 min
Jun 27, 8:36 PM CDTSevere Thunderstorm WarningARXJackson, Monroe84 min
Jun 27, 9:00 PM CDTSevere Thunderstorm WarningARXJuneau75 min
Jun 27, 9:00 PM CDTSevere Thunderstorm WarningARXRichland75 min
Jun 27, 9:28 PM CDTSevere Thunderstorm WarningARXCrawford62 min
Jun 27, 9:34 PM CDTSevere Thunderstorm WarningARXVernon56 min
Jun 27, 9:34 PM CDTSevere Thunderstorm WarningARXAdams56 min
Jun 27, 9:55 PM CDTSevere Thunderstorm WarningARXMonroe35 min
Jun 27, 10:03 PM CDTFlash Flood WarningARXCrawford, Richland4 hr
Jun 28, 1:56 AM CDTFlash Flood WarningARXCrawford, Richland8 hr
Jun 28, 9:50 AM CDTFlash Flood WarningARXCrawford, Richland4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.